Alert archive / New York / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood watch at Jun 5, 2017, 4:54 PM EDT for 4 counties in New York. It took effect at Jun 5, 2017, 5:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 5, 2017, 4:54 PM EDT (20:54 UTC)
- In effect from
- Jun 5, 2017, 5:00 PM EDT
- Expired
- Jun 5, 2017, 10:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Binghamton, NY
- Flood severity
- None
Counties Broome County, NY, Chenango County, NY, Delaware County, NY, Otsego County, NY
The radar
The Binghamton radar (KBGM), 55 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017 WGUS61 KBGM 052054 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 454 PM EDT Mon Jun 5 2017 NYZ045-046-056-057-060200- /O.NEW.KBGM.FF.A.0002.170605T2100Z-170606T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chenango-Otsego-Broome-Delaware- Including the cities of Norwich, Oneonta, Binghamton, Delhi, and Walton 454 PM EDT Mon Jun 5 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... The National Weather Service in Binghamton has issued a * Flash Flood Watch for a portion of central New York, including the following areas, Broome, Chenango, Delaware, and Otsego. * Until 10 PM EDT this evening * Areas of south central New York into the Catskills have already received 1 to 2 inches of rain today. An additional 1 to 2 inches of rain may occur this evening across the watch area due to training convective showers and storms. The additional rain will cause flash flooding in urban and low lying areas. Area streams and creeks will see rapid rises as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
1 follow-up statement
010 WGUS61 KBGM 060210 FFABGM URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Binghamton NY 1010 PM EDT Mon Jun 5 2017 NYZ046-057-060900- /O.EXP.KBGM.FF.A.0002.000000T0000Z-170606T0200Z/ /O.NEW.KBGM.FF.A.0003.170606T0210Z-170606T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Otsego-Delaware- Including the cities of Oneonta, Delhi, and Walton 1010 PM EDT Mon Jun 5 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT TUESDAY... The National Weather Service in Binghamton has issued a * Flash Flood Watch for a portion of central New York, including the following areas, Delaware and Otsego. * Until 5 AM EDT Tuesday * Counties in the watch area have received up to 3 inches of rain today. An additional 1 to 2 inches of rain may occur tonight due to training convective showers and thunderstorms. The additional rain will cause flash flooding in urban and low lying areas. Area streams and creeks will see rapid rises as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. $$ NYZ045-056-060315- /O.EXP.KBGM.FF.A.0002.000000T0000Z-170606T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chenango-Broome- Including the cities of Norwich and Binghamton 1010 PM EDT Mon Jun 5 2017 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for a portion of central New York has expired. Thunderstorms have moved out of the area. Rain will continue into the overnight but amounts will not be enough to cause flooding. $$ NYZ062-PAZ040-060900- /O.NEW.KBGM.FF.A.0003.170606T0210Z-170606T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sullivan-Northern Wayne- Including the cities of Monticello, Damascus, and Equinunk 1010 PM EDT Mon Jun 5 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM EDT TUESDAY... The National Weather Service in Binghamton has issued a * Flash Flood Watch for portions of central New York and northeast Pennsylvania, including the following areas, in central New York, Sullivan. In northeast Pennsylvania, Northern Wayne. * Until 5 AM EDT Tuesday * Counties in the watch area have received up to 3 inches of rain today. An additional 1 to 2 inches of rain may occur tonight due to training convective showers and thunderstorms. The additional rain will cause flash flooding in urban and low lying areas. Area streams and creeks will see rapid rises as well. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 4:29 PM EDT, 25 minutes earlier.
Area forecast discussion, Jun 5, 4:29 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 429 PM EDT Mon Jun 5 2017 .SYNOPSIS... Showers and storms this evening will subside tonight and redevelop Tuesday. The potential for overnight rain showers and afternoon showers and storms exists through the rest of the week before dry and warmer weather settles in this weekend. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 350 pm update... Main concerns in the near term remain focused around the scattered showers and thunderstorms across the region the rest of today, the potential for patchy fog early Tuesday morning, and another round of showers and storms through the day Tuesday. There still exists a threat of strong to severe thunderstorms into the evening hours with hail and damaging winds the main concerns, along with localized flooding. Surface low over central NY with a stationary front draped west to east across the area remains the focus of convection this afternoon. An incoming upper s/w will rotate through the region later this afternoon and early this evening as well, and enhance the large scale lifting that will support further convective development. The presence of weak to modest instability (SB CAPE values around 1000 J/kg) and strong deep layer shear, will continue to create favorable conditions for a few more strong to possibly severe storms early this evening. There will also be residual deep layer moisture hanging around, enough to trigger heavy downpours on already saturated soils and create excessive runoff and localized flooding. The short wave will kick to the east tonight as a wedge of drier air advects in and allows most of the significant precip to stop. Will likely be a few light rain showers lingering across the ern counties with drier conditions to the west. May see a batch of fog develop over the wrn counties late tonight and Tue morning. The main upper low will drop in from the nw over w-central NY during the day Tuesday and cause the convective showers and storms to re- develop. Instability and deep layer shear will not be as intense, so not expecting thunderstorms to be as strong. Air mass will likely be a bit drier as well, so downpours not expected to be as heavy. Steering flow within the upper low will be rather weak, so storm motion will be very slow. So, even though deep moisture will not be available, scattered to isolated slow moving storms may cause issues. May see a quarter to a half inch of precip through the day. Upper low will slowly drift to the south Tuesday night and allow the showers and storms to end. Low temperatures tonight will fall into the lower to mid 50s. Highs on Tuesday will only reach into the lower to mid 60s from w-central NY into ne PA...and into the mid to upper 50s from the Tug Hill plateau into the Catskills. Lows Tuesday night will drop into the mid 40s to lower 50s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... 4 PM Update... Cutoff low dropping south into PA Wednesday. Elongated from northeast to southwest. Best forcing and rainfall will be well to the southwest of the cwa in western PA into the Ohio Valley. cold air aloft will keep some showers and clouds around this entire period. Low level flow will be from the southeast. Best chances of showers during the afternoon each day. Temperatures continue below normal with highs mid 60s to low 70s and lows in the 40s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... 4 PM update... Warming and drying trend as an upper level trough over the area at start moves east then a ridge moves in Sunday and Monday. Temperatures start out below normal at the start then on Monday are about 10 degrees above normal. Highs near 70 rise into the 80s. Lows in the 40s rise to around 60. Weak waves drop into the back side of the trough into Saturday causing mostly light afternoon rain showers. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... Showers and thunderstorms are developing over wrn /w-central NY and far nrn PA early this afternoon and will likely expand in coverage and intensity through 00Z. Flight conditions will range from VFR to MVFR in TS with brief gusty winds and locally heavy rain possible. Will likely see IFR restrictions later tonight with another round of rain showers by Tuesday morning and ceilings only improving to fuel alternate required or MVFR. Winds will remain light and variable through the forecast period. A gust to 30 kt or greater is possible if a thunderstorm impacts a terminal. Outlook... Tuesday night...Restrictions likely in rain showers. Wednesday-Thursday...Restrictions possible in morning fog, showers through the day...and afternoon thunderstorms. Friday...Restrictions possible in showers and storms. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT SHORT TERM...TAC LONG TERM...TAC AVIATION...BJT/KAH
Hazardous weather outlook, Jun 5, 5:15 AM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 515 AM EDT Mon Jun 5 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-060915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 515 AM EDT Mon Jun 5 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. ...Strong to severe thunderstorms are possible this afternoon and evening... A cold front will move across the area this afternoon. Showers and thunderstorms are expected to develop ahead and along this front. Some of these storms could become severe. Strong winds and large hail are the main threats. Locally heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 5, 11:25 AM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1125 AM EDT MON JUN 5 2017
NYZ017-018-036-051630-
Onondaga NY-Southern Cayuga NY-Madison NY-
1125 AM EDT MON JUN 5 2017
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN MADISON...NORTH
CENTRAL CAYUGA AND CENTRAL ONONDAGA COUNTIES UNTIL 1230 PM EDT...
At 1125 AM EDT, Doppler radar was tracking a strong thunderstorm over
Skaneateles, or 9 miles east of Auburn, moving east at 60 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Onondaga, Syracuse, Auburn, De Witt, Sullivan, Pompey, Solvay,
Chittenango, Manlius and Fayetteville.
LAT...LON 4311 7585 4283 7583 4287 7662 4293 7654
4303 7652 4303 7649 4305 7649
TIME...MOT...LOC 1525Z 272DEG 51KT 4296 7639
MSE
MSESpecial weather statement, Jun 5, 12:25 PM EDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1225 PM EDT MON JUN 5 2017
NYZ036-037-045-046-051730-
Otsego NY-Chenango NY-Southern Oneida NY-Madison NY-
1225 PM EDT MON JUN 5 2017
...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN ONEIDA...
NORTHWESTERN OTSEGO...MADISON AND NORTHEASTERN CHENANGO COUNTIES
UNTIL 130 PM EDT...
At 1225 PM EDT, Doppler radar was tracking a strong thunderstorm over
Morrisville, or 9 miles northwest of Hamilton, moving east at 30 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Utica, Oneida, Kirkland, Westmoreland, Eaton, Paris, Deerfield,
Hamilton, Whitesboro and New York Mills.
LAT...LON 4305 7522 4290 7520 4287 7521 4286 7520
4286 7516 4291 7509 4286 7499 4269 7502
4276 7589 4277 7590 4313 7563 4314 7514
TIME...MOT...LOC 1625Z 273DEG 28KT 4291 7569
MSESpecial weather statement, Jun 5, 1:26 PM EDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
126 PM EDT MON JUN 5 2017
NYZ045-046-057-051830-
Otsego NY-Chenango NY-Delaware NY-
126 PM EDT MON JUN 5 2017
...STRONG THUNDERSTORM WILL AFFECT...OTSEGO...NORTHEASTERN DELAWARE
AND EAST CENTRAL CHENANGO COUNTIES UNTIL 230 PM EDT...
At 126 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsfield, or 14 miles northeast of Norwich, moving east at 45 mph.
Strong wind gusts will be possible with this storm.
Locations impacted include...
Hyde Park, Oneonta, Davenport, Worcester, Middlefield, Hartwick,
Maryland, Cooperstown, Edmeston and Westville.
LAT...LON 4232 7465 4259 7548 4273 7526 4286 7521
4286 7514 4291 7510 4283 7491 4283 7489
4289 7488 4283 7466 4276 7467 4263 7463
4252 7471 4242 7460
TIME...MOT...LOC 1726Z 280DEG 37KT 4266 7530
MSELocal storm report, Jun 5, 3:25 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM TSTM WND DMG MIDDLEFIELD 42.68N 74.83W
06/05/2017 OTSEGO NY 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN MAINLY IN NORTHEAST PART
OF COUNTY. ALSO IN CHERRY VALLEY... MILFORD.
&&
JMLLocal storm report, Jun 5, 3:48 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST HARTWICK SEMINARY 42.64N 74.97W
06/05/2017 M60 MPH OTSEGO NY TRAINED SPOTTER
&&
MJHThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:27 AM EDT | Special Weather Statement | BGM | Onondaga | 48 min |
| Jun 5, 11:25 AM EDT | Special Weather Statement | BGM | Onondaga | 65 min |
| Jun 5, 12:25 PM EDT | Special Weather Statement | BGM | Madison | 65 min |
| Jun 5, 1:26 PM EDT | Special Weather Statement | BGM | Otsego | 64 min |
| Jun 5, 1:52 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 53 min |
| Jun 5, 2:02 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 58 min |
| Jun 5, 3:22 PM EDT | Areal Flood Advisory | BGM | Schuyler, Steuben, Tioga, Tompkins | 3 hr |
| Jun 5, 4:08 PM EDT | Areal Flood Advisory | BGM | Cayuga, Madison, Oneida, Onondaga, Otsego, Seneca and 1 more | 3 hr |
| Jun 5, 4:09 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Cortland, Delaware, Otsego, Tioga | 3 hr |
| Jun 5, 4:58 PM EDT | Flash Flood Warning | BGM | Delaware | 4 hr |
| Jun 5, 5:06 PM EDT | Special Weather Statement | BGM | Onondaga | 54 min |
| Jun 5, 5:17 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 48 min |
| Jun 5, 5:25 PM EDT | Special Weather Statement | BGM | Chemung, Tioga | 65 min |
| Jun 5, 6:11 PM EDT | Areal Flood Advisory | BGM | Delaware | 3 hr |
| Jun 5, 7:46 PM EDT | Areal Flood Advisory | BGM | Sullivan | 119 min |
Nearby
Flash Flood Watches in New York, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.